Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Norman, OK

August 12, 2018Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 12, 2018, 8:18 PM CDT for Stephens County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 8:18 PM CDT (01:18 UTC)
Expired
Aug 12, 2018, 11:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Stephens County, OK

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WGUS54 KOUN 130118
FFWOUN
OKC137-130415-
/O.NEW.KOUN.FF.W.0036.180813T0118Z-180813T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
818 PM CDT SUN AUG 12 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Stephens County in southern Oklahoma...

* Until 1115 PM CDT.
  
* At 817 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Nearly 
  one inch of rain has fallen in less than 30 minutes. Flash 
  flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Duncan.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3454 9790 3445 9791 3446 9801 3454 9799

$$

03
1 follow-up statement
677 
WGUS74 KOUN 130204
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
904 PM CDT SUN AUG 12 2018

OKC137-130415-
/O.CON.KOUN.FF.W.0036.000000T0000Z-180813T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stephens OK-
904 PM CDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CENTRAL STEPHENS COUNTY...

At 903 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Nearly 
three inches of rain have already fallen. Flash flooding appears 
likely in and around Duncan.

Some locations that will experience flooding include...
Duncan.

Additional rainfall amounts of up to one inch are possible in the 
warned area, and will impact the eastern sides of Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3454 9790 3445 9791 3446 9801 3454 9799

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:23 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 6:23 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT Sun Aug 12 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Showers and thunderstorms will continue on and off throughout the
overnight hours, and into Monday morning. It's difficult to pin
down exact arrival times but the majority of the rainfall will
likely develop sometime around 06-10Z and continue until 18Z or so
for several of the terminals. Expect some brief MVFR cigs as well.
Most of the storms will remain weak, although heavy rainfall could
drop vsby below 3SM at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  79  69  83 /  50  80  60  60
Hobart OK         71  85  69  88 /  50  60  50  50
Wichita Falls TX  72  81  71  90 /  70  80  70  50
Gage OK           67  84  66  85 /  40  40  40  50
Ponca City OK     71  81  69  84 /  30  70  70  60
Durant OK         72  80  72  87 /  60  70  70  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/03
Hazardous weather outlook, Aug 12, 11:45 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1145 AM CDT Sun Aug 12 2018

OKZ004>048-050>052-TXZ083>090-131100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Sun Aug 12 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...
Thunderstorms will increase today and tonight across much of the
area. Severe storms are unlikely. Lightning, heavy rain, and gusty
winds can be expected with storms.

.Heavy Rainfall and Flooding...
Locations that experience multiple heavy rain-producing storms
could experience minor flooding later tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible through the period, with the
greatest coverage of storms occurring Monday and Tuesday. A few
strong to severe storms are possible Tuesday afternoon and
evening.

.Heavy Rainfall and Flooding...
A very moist environment could support heavy rainfall rates with
storms, particularly early Monday. Locations that experience
multiple heavy rain-producing storms may experience flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 12, 2:40 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            2 SSW MOORE             35.31N 97.50W
08/12/2018                   CLEVELAND          OK   PUBLIC

            MINOR STREET FLOODING REPORTED IN SOUTHWEST PARTS OF
            MOORE

&&

OUN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:00 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Aug 13, 11:07 AM CDTAreal Flood AdvisoryOUNCotton4 hr
Aug 13, 1:18 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
Aug 13, 1:23 PM CDTFlood WatchOUNAtoka, Bryan, Carter, Coal, Garvin, Hughes and 6 more7 hr
Aug 13, 1:47 PM CDTSpecial Weather StatementOUNMurray28 min
Aug 13, 1:52 PM CDTSpecial Weather StatementOUNCarter23 min
Aug 13, 2:14 PM CDTSpecial Weather StatementOUNMurray31 min
Aug 13, 2:27 PM CDTSpecial Weather StatementOUNJohnston33 min
Aug 13, 2:56 PM CDTSpecial Weather StatementOUNJohnston49 min
Aug 13, 2:57 PM CDTSpecial Weather StatementOUNJohnston, Marshall48 min
Aug 13, 3:43 PM CDTSpecial Weather StatementOUNJohnston47 min
Aug 13, 3:46 PM CDTAreal Flood AdvisoryOUNBryan, Johnston, Marshall3 hr
Aug 13, 3:51 PM CDTSpecial Weather StatementOUNBryan39 min
Aug 13, 4:02 PM CDTSpecial Weather StatementOUNPontotoc43 min
Aug 13, 4:17 PM CDTAreal Flood AdvisoryOUNPontotoc3 hr
Aug 13, 4:23 PM CDTFlash Flood WarningOUNPontotoc3 hr
Aug 13, 4:24 PM CDTAreal Flood AdvisoryOUNCarter, Murray111 min
Aug 13, 4:31 PM CDTSpecial Weather StatementOUNAtoka, Bryan44 min
Aug 13, 4:32 PM CDTSpecial Weather StatementOUNCoal43 min
Aug 13, 4:43 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Coal, Hughes, Pontotoc3 hr
Aug 13, 5:19 PM CDTSpecial Weather StatementOUNHughes26 min
Aug 13, 5:20 PM CDTSpecial Weather StatementOUNAtoka25 min
Aug 13, 6:31 PM CDTSpecial Weather StatementOUNAtoka, Bryan44 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.